Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 48, NWS Midland/Odessa, TX

September 1, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2024, 7:20 PM CDT for Pecos County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2024, 7:20 PM CDT (00:20 UTC)
Expired
Sep 1, 2024, 11:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS54 KMAF 020020
FFWMAF
TXC371-020415-
/O.NEW.KMAF.FF.W.0048.240902T0020Z-240902T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
720 PM CDT Sun Sep 1 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Eastern Pecos County in southwestern Texas...

* Until 1115 PM CDT.

* At 720 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 310 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3099 10208 3100 10205 3100 10203 3098 10201
      3099 10198 3096 10195 3095 10192 3093 10192
      3092 10188 3091 10187 3089 10189 3088 10186
      3086 10185 3083 10185 3080 10183 3076 10184
      3075 10182 3071 10181 3079 10207

FLASH FLOOD...RADAR INDICATED

$$

Devin Chehak
1 follow-up statement
748 
WGUS74 KMAF 020201
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
901 PM CDT Sun Sep 1 2024

TXC371-020415-
/O.CON.KMAF.FF.W.0048.000000T0000Z-240902T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
901 PM CDT Sun Sep 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS 
EVENING FOR EASTERN PECOS COUNTY...

At 901 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2.5 and 4 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 310 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3098 10201 3099 10198 3096 10195 3095 10192
      3093 10192 3092 10188 3091 10187 3089 10189
      3088 10186 3086 10185 3083 10185 3080 10183
      3076 10184 3075 10182 3071 10181 3079 10207
      3099 10208 3100 10204 3100 10203

FLASH FLOOD...RADAR INDICATED

$$

Devin Chehak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:16 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 1, 6:16 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Sun Sep 1 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 220 PM CDT Sun Sep 1 2024

...A WET, COOL LABOR DAY IS IN STORE FOR WEST TEXAS AND SOUTHEAST
NEW MEXICO...

WV imagery this afternoon shows the upper ridge centered over
northwest Colorado, buttressed by a trough running along the
US/Mexico border from Baja del Norte into West Texas. This will
combine with upslope flow and a residual frontal boundary to
provide increased chances of convection over the Big Bend Area
this afternoon.

Tonight, the upper trough is forecast to develop ENE into Texas,
increasing convective coverage north as a cold front approaches
from the northeast. 06Z-12Z, moisture increases, w/both NAM and
GFS soundings saturating all the way through 500mb or better. NAM
buffer soundings increase pwat at KMAF to 1.97" late tonight,
above the 90th percentile of 1.69". The NAM puts fropa at KMAF at
~ 16Z, although convection to the north could help this along.
Regardless, Labor Day looks to be very wet with widespread
showers, and a few thunderstorms. Attm, we'll hold off on a flood
watch, as soil moisture products suggest we can withstand a few
more storms before widespread saturation is attained. Depending on
what transpires this afternoon/evening, a flood watch may be
issued overnight. Needless to say, highs Labor Day will be quite
the departure from the norm, and should come in ~ 12-14 F below
normal.

Monday night, best rain chances will shift south w/the front. NBM
suggests post-frontal overnight lows could be the coolest
temperatures we've seen lately...right around normal.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 220 PM CDT Sun Sep 1 2024

Rain totals by the end of next week continue to trend down, with
the LREF-NH Grand Ensemble, European ENS ensemble, NCEP GEFS
ensemble coming into better qualitative agreement with the
Canadian GEPS ensemble in showing rain totals closer to 1 inch for
most of the area, with highest amounts closer to 1.5 to 2 inches
over far eastern portions of the area. NBM still shows rain totals
up to 2 inches over the Permian Basin and northeast of the Davis
Mountains, but amounts have gone down below 1 inch over most of
the SE NM plains and regions west and southwest of the Davis
Mountains. WPC has trimmed slight risk of excessive rainfall over
northern as well as western portions of our area for Tuesday. We
will continue to monitor the situation as it progresses. We are
still expecting widespread showers and storms continuing Tuesday
as northeasterly flow continues to advect in humid air at low
levels and a mid/upper level trough provides lift, mid-level
moisture, and instability coupled with daytime heating favorable
to continued formation of convection. Widespread severe weather is
not expected due to low wind shear, with the main risk being
flash flooding in areas with persistent rounds of convection.

Wednesday as the trough develops east of the area and high
pressure builds over the western CONUS and heights rise east into
TX, a warming and drying trend will take place. Troughing pattern
in geopotential heights begins to become apparent in LREF TLE-NH
Grand Ensemble and clusters by then as well and amplifies into the
end of the long term, indicating possibility of a return to a
cooler and rainier pattern with more frequent cold frontal
passages, which would be good news for alleviating short term
drought concerns. Higher PoPs linger into Thursday before
increased large scale subsidence decreases PoPs back to isolated
or less. For now, highs are expected to be below average Tuesday
in the 70s for most regions, 80s along the Pecos River and near
the Rio Grande, with 60s in highest elevations. Wednesday and
Thursday highs in the 80s are expected for most of the area, aside
from 70s in higher elevations and 90s along the Rio Grande in the
Big Bend. As heights continue to build aloft, Friday through next
weekend features the reappearance of highs in the 90s over parts
of the eastern Permian Basin and along the Pecos River in addition
to near the Rio Grande, with near triple digit heat right along
the Rio Grande. Tuesday is forecast to be the coolest day in the
long term around 10 to 15 degrees below normal for early
September, and next Sunday and Monday the warmest coming in near
to slightly above normal, even as NBM has trended a few degrees
lower with highs each day compared to runs from yesterday. Lows
remain near normal in the 60s, 50s in usual cooler spots of higher
elevations and parts of northern Lea County, with lows only
falling into the 70s and above continuing for regions closer to
the Rio Grande. Humid easterly near surface flow will continue to
maintain dew point temperatures in the 50s and 60s both during the
day and night into at least early next weekend, with usual chance
of isolated storms from daytime heating of elevated terrain from
the Davis Mountains into the Lower Trans Pecos.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Sun Sep 1 2024

Messy, complicated TAFs are in store for the second half of the
forecast period as a cold front moves into the area Labor Day.
Forecast NAM soundings moisten up the column to saturation
sfc-500mb by around 12Z, resulting in the NBM developing IFR cigs
beginning around 14Z, and maintaining them through the end of the
forecast period. Latest NAM soundings put fropa at KMAF at around
16Z. Expect convection w/fropa, but more SHRA than TSRA. Convection
will be possible overnight, and will be mentioned where necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  75  65  76 /  90  90  80  70
Carlsbad                 65  76  62  78 /  80  80  50  40
Dryden                   71  83  68  81 /  80  90  80  70
Fort Stockton            67  75  64  76 /  80  90  80  70
Guadalupe Pass           61  69  58  72 /  50  70  50  40
Hobbs                    64  75  59  76 /  70  80  50  40
Marfa                    63  74  60  76 /  50  90  60  70
Midland Intl Airport     69  75  65  75 /  80  80  70  70
Odessa                   69  75  66  75 /  80  80  70  70
Wink                     69  77  65  78 /  80  90  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....94
AVIATION...44
Hazardous weather outlook, Sep 1, 2:30 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
230 PM CDT Sun Sep 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
230 PM CDT Sun Sep 1 2024 /130 PM MDT Sun Sep 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:46 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio36 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio20 hr
Sep 2, 11:04 AM CDTFlash Flood WarningMAFAndrews3 hr
Sep 2, 11:19 AM CDTFlash Flood WarningMAFGaines3 hr
Sep 2, 11:31 AM CDTFlash Flood Warning Considerable damage threatMAFBorden, Scurry6 hr
Sep 2, 12:46 PM CDTFlash Flood WarningMAFAndrews, Ector, Gaines, Martin, Winkler6 hr
Sep 2, 1:28 PM CDTFlash Flood WarningMAFBorden, Howard, Martin3 hr
Sep 2, 1:41 PM CDTFlash Flood WarningMAFMidland3 hr
Sep 2, 2:01 PM CDTRiver Flood WarningMAFBrewster42 hr
Sep 2, 2:24 PM CDTFlash Flood WarningMAFGlasscock, Midland, Reagan, Upton3 hr
Sep 2, 2:29 PM CDTFlash Flood Warning Considerable damage threatMAFEctor, Midland3 hr
Sep 2, 4:19 PM CDTFlash Flood WarningMAFReagan, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.